Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 220, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Sep 8, 2012, 3:10 PM EDT for Lancaster County, York County, Pennsylvania. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 8, 2012, 3:10 PM EDT (19:10 UTC)
- Expired
- Sep 8, 2012, 3:45 PM EDT
- In force
- 35 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
Counties Lancaster County, PA, York County, PA
The radar
The Dover AFB radar (KDOX), 130 km from the middle of the area, began a volume at 19:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 8, 12:15 PM EDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 7.2 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 252 J/kg
- Mixed-layer CIN
- -81 J/kg
- Mixed-layer LCL
- 638 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 150 m²/s²
- 0-3 km storm-relative helicity
- 140 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
355
WUUS51 KCTP 081910
SVRCTP
PAC071-133-081945-
/O.NEW.KCTP.SV.W.0220.120908T1910Z-120908T1945Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
310 PM EDT SAT SEP 8 2012
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN LANCASTER COUNTY IN SOUTH CENTRAL PENNSYLVANIA...
SOUTHEASTERN YORK COUNTY IN SOUTH CENTRAL PENNSYLVANIA...
* UNTIL 345 PM EDT
* AT 307 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS. THESE SEVERE STORMS EXTENDED FROM GAP
TO QUARRYVILLE TO WHITEFORD...MOVING EAST AT 25 MPH. THESE STORMS
ARE CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.
* LOCATIONS IN THE WARNING INCLUDE...
WAKEFIELD...
QUARRYVILLE...
THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 30...ROUTE 222...
ROUTE 322...STATE ROAD 41.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS LINE OF
STORMS NEAR DELTA AND QUARRYVILLE. WHILE NOT IMMEDIATELY LIKELY...A
TORNADO MAY STILL DEVELOP. IF A TORNADO IS SPOTTED...ACT QUICKLY AND
MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT
OR SMALL INTERIOR ROOM ON THE LOWEST FLOOR.
SEVERE THUNDERSTORMS PRODUCE DAMAGE. MOVE INSIDE A PERMANENT BUILDING
NOW TO BE SAFE FROM STRONG WIND GUSTS.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
SATURDAY EVENING FOR CENTRAL PENNSYLVANIA.
&&
LAT...LON 3972 7640 3986 7622 4012 7596 4011 7593
4004 7593 3996 7599 3987 7598 3985 7601
3983 7601 3973 7609 3972 7614
TIME...MOT...LOC 1909Z 265DEG 24KT 4006 7594 3987 7610
3970 7630
$$
FORECASTER: LAMBERTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 2:30 PM EDT, 40 minutes earlier.
Area forecast discussion, Sep 8, 2:30 PM EDT, 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 230 PM EDT SAT SEP 8 2012 .SYNOPSIS... A MODIFIED CANADIAN HIGH PRESSURE SYSTEM WILL BUILD INTO THE AREA BEHIND A RAPIDLY DEPARTING COLD FRONT. THE AIR WILL TURN MORE AUTUMN-LIKE FOR THE NEXT FEW DAYS. && .NEAR TERM /UNTIL 11 PM THIS EVENING/... SVR EVENT WRAPPING UP RIGHT NOW AS THE FRONT IS RACING EASTWARD AND MOISTURE GETTING TAKEN UP BY ADVANCE CLUSTER OF STORMS. A STORM MAY LINGER IN THE ERN COS FOR THE NEXT HOUR/TWO...BUT AM CHOPPING WATCH BOX BACK AND WILL BE ABLE TO CLEAR MANY MORE COS SOON. LOTS OF CLOUDS OVERHEAD BEHIND THE FRONT...AND WILL HANG ONTO HIGHER CLOUD COVER FOR A BIT BEFORE STARTING TO CLEAR THINGS OUT. THE LOWERING DEWPOINTS AND WINDS TO MIX/DRY WILL MAKE IT TOUGH FOR FOG TO FORM AS THE SKIES CLEAR. && .SHORT TERM /11 PM THIS EVENING THROUGH 6 AM SUNDAY/... AS IT CLEARS OUT...FOG WILL TRY TO FORM. THE DETRACTOR TO FOG WILL BE THE LOWERING MOISTURE/DEWPOINTS. WILL STILL CARRY PATCHY FOG FOR ALL AREAS IN ANTICIPATION OF FOG IN THE USUAL/LOW-LYING SPOTS. BUT CONFIDENCE ON FOG FORMING IS LOW. WRAP AROUND MSTR AND UPSLOPE FLOW INTO THE WRN MTS WILL PROBABLY CREATE LOW CLOUDS WHICH WILL ALSO BE A NEGATIVE FOR FOG. BUT THE CLOUDS THEMSELVES COULD BE LOW AND CREATE VISIBILITY PROBLEMS ON THE HILL TOPS. WITHOUT THE CLOUDS...THE TEMPS IN THE NORTH COULD PLUMMET. WILL PLAY IT CLOSE TO MOS AT THIS POINT WITH SO MANY WILD CARDS AT THIS POINT. && .LONG TERM /SUNDAY THROUGH SATURDAY/... MOST OF THE COMING WEEK WILL BE DOMINATED BY DRY WEATHER THANKS TO A SPRAWLING/ANOMALOUS RIDGE BUILDING EASTWARD ACROSS THE REGION FROM THE MIDWEST. THIS FEATURE WILL PROVIDE FAIR AND DRY WEATHER THROUGH WED. AFTER A BRIEF TASTE OF FALL ON SUN AND MON...RISING H5 HEIGHTS SHOULD ALSO ALLOW FOR A GRADUAL MODERATION IN TEMPERATURES/HUMIDITY LEVELS. LATEST MEDIUM RANGE MODELS STILL SHOW A WEAK TROF PASSAGE BY LATE IN THE WEEK...WITH MINIMAL PRECIPITATION WITH THE GULF REMAINING CLOSED. HIGH PRESSURE RETURNS FOR NEXT WEEKEND...CONTINUING A STELLAR STRETCH OF WEATHER. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... THE STRONG COLD FRONT WILL BE OUT OF THE AREA IN THE NEXT HOUR. WILL ONLY CARRY THUNDER FOR THE NEXT TWO HOURS IN KLNS. ELSEWHERE...RAPID IMPROVEMENT THIS EVENING. LOW CLOUDS WILL TRY TO COME INTO/FORM OVER THE NW LATER THIS EVENING. FOG ALSO POSSIBLE AT ALL SITES. BUT AIR DRYING/MIXING BEFORE SUNSET WILL TRY TO COUNTERACT THE FOG POSSIBILITIES WHICH WILL EXIST DUE TO LIGHT WINDS AND CLEARING SKIES OVERNIGHT. HIGH PRESSURE BUILDS IN AND SUN MIXES AWAY ANY EARLY AM FOG ON SUNDAY. THE LOWER CLOUDS IN THE W/NW SHOULD ALSO GET EATEN UP AND THEREFORE EXPECT MVFR SKIES AT WORST IN THE WEST. THE INSTABILITY OF THE DAYTIME COULD POP SCT SHRA IN THE NWRN PART OF THE AREA IN THE AFTN. VFR IN THE EAST. OUTLOOK... TUE-THU...NO SIG WX. && .CTP WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...DANGELO NEAR TERM...DANGELO SHORT TERM...DANGELO LONG TERM...DEVOIR/STEINBUGL AVIATION...DANGELO
Hazardous weather outlook, Sep 8, 2:08 PM EDT, 1 hour 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 208 PM EDT SAT SEP 8 2012 PAZ004>006-010>012-017>019-024>027-033>037-045-091815- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN- SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-SOUTHERN CLINTON- 208 PM EDT SAT SEP 8 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT ANY DAMAGE THAT OCCURRED EARLIER TODAY. PAZ028-041-042-046-049>053-056>059-063>066-091815- JUNIATA-NORTHERN LYCOMING-SULLIVAN-SOUTHERN LYCOMING-UNION-SNYDER- MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON- CUMBERLAND-ADAMS-YORK-LANCASTER- 208 PM EDT SAT SEP 8 2012 ...SEVERE THUNDERSTORM WATCH 636 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER EXPECTED. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. DANGELO
In the hours before
Local storm report, Sep 8, 12:07 PM EDT, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1207 PM EDT SAT SEP 08 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 AM TSTM WND DMG DUBOIS 41.12N 78.76W
09/08/2012 CLEARFIELD PA PUBLIC
TREES AND POWER LINES DOWN. SHINGLES OFF ROOFS. CALLER
ALSO REPORTED FUNNEL CLOUD.
&&
EVENT NUMBER CTP1200427
COLBERTLocal storm report, Sep 8, 12:49 PM EDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1249 PM EDT SAT SEP 08 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1225 PM TSTM WND DMG 10 SE MANSFIELD 41.70N 76.94W
09/08/2012 TIOGA PA 911 CALL CENTER
TREES DOWN
&&
EVENT NUMBER CTP1200428
COLBERTLocal storm report, Sep 8, 1:57 PM EDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE STATE COLLEGE PA
157 PM EDT SAT SEP 08 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 AM TSTM WND DMG DUBOIS 41.12N 78.76W
09/08/2012 CLEARFIELD PA PUBLIC
TREES AND POWER LINES DOWN. SHINGLES OFF ROOFS. CALLER
ALSO REPORTED FUNNEL CLOUD.
1145 AM TSTM WND DMG 6 NNE COUDERSPORT 41.85N 77.97W
09/08/2012 POTTER PA 911 CALL CENTER
TREES DOWN IN HEBRON TOWNSHIP
1150 AM TSTM WND DMG 8 SE COUDERSPORT 41.70N 77.91W
09/08/2012 POTTER PA 911 CALL CENTER
TREES DOWN IN SUMMIT TOWNSHIP
1200 PM TSTM WND DMG 3 NNW JOHNSTOWN 40.37N 78.94W
09/08/2012 CAMBRIA PA 911 CALL CENTER
TREES DOWN IN WEST TAYLOR TOWNSHIP
1200 PM TSTM WND DMG GRAMPIAN 40.96N 78.61W
09/08/2012 CLEARFIELD PA 911 CALL CENTER
TREE DOWN
1205 PM TSTM WND DMG 14 NE SOMERSET 40.15N 78.89W
09/08/2012 SOMERSET PA 911 CALL CENTER
TREES DOWN ON MONUMENT ROAD
1235 PM TSTM WND DMG TYRONE 40.68N 78.25W
09/08/2012 BLAIR PA 911 CALL CENTER
WIRES DOWN
&&
EVENT NUMBER CTP1200427 CTP1200428 CTP1200429 CTP1200430 CTP1200431
CTP1200432 CTP1200433
COLBERTLocal storm report, Sep 8, 2:16 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
216 PM EDT SAT SEP 08 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 PM TSTM WND DMG WILLIAMSPORT 41.24N 77.02W
09/08/2012 LYCOMING PA TRAINED SPOTTER
TREES AND WIRES DOWN IN NORTHWEST WILLIAMSPORT
&&
EVENT NUMBER CTP1200434
COLBERTLocal storm report, Sep 8, 2:42 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE STATE COLLEGE PA
242 PM EDT SAT SEP 08 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 AM TSTM WND DMG DUBOIS 41.12N 78.76W
09/08/2012 CLEARFIELD PA PUBLIC
TREES AND POWER LINES DOWN. SHINGLES OFF ROOFS. CALLER
ALSO REPORTED FUNNEL CLOUD.
1145 AM TSTM WND DMG 6 NNE COUDERSPORT 41.85N 77.97W
09/08/2012 POTTER PA 911 CALL CENTER
TREES DOWN IN HEBRON TOWNSHIP
1150 AM TSTM WND DMG 8 SE COUDERSPORT 41.70N 77.91W
09/08/2012 POTTER PA 911 CALL CENTER
TREES DOWN IN SUMMIT TOWNSHIP
1200 PM TSTM WND DMG 3 NNW JOHNSTOWN 40.37N 78.94W
09/08/2012 CAMBRIA PA 911 CALL CENTER
TREES DOWN IN WEST TAYLOR TOWNSHIP
1200 PM TSTM WND DMG GRAMPIAN 40.96N 78.61W
09/08/2012 CLEARFIELD PA 911 CALL CENTER
TREE DOWN
1205 PM TSTM WND DMG 14 NE SOMERSET 40.15N 78.89W
09/08/2012 SOMERSET PA 911 CALL CENTER
TREES DOWN ON MONUMENT ROAD
1235 PM TSTM WND DMG TYRONE 40.68N 78.25W
09/08/2012 BLAIR PA 911 CALL CENTER
WIRES DOWN
0155 PM TSTM WND DMG WILLIAMSPORT 41.24N 77.02W
09/08/2012 LYCOMING PA TRAINED SPOTTER
TREES AND WIRES DOWN IN NORTHWEST WILLIAMSPORT
0200 PM TSTM WND DMG 5 E THOMASVILLE 39.92N 76.78W
09/08/2012 YORK PA TRAINED SPOTTER
6-8 INCH TREE LIMBS DOWN
0205 PM TSTM WND DMG STRINESTOWN 40.09N 76.76W
09/08/2012 YORK PA PUBLIC
NUMEROUS LIMBS DOWN NEAR THE INTERSECTION OF PINE TREE
AND CEMETARY ROADS
0205 PM TSTM WND DMG 7 SE MUNCY 41.14N 76.70W
09/08/2012 MONTOUR PA TRAINED SPOTTER
LARGE BRANCHES DOWN
0225 PM TSTM WND DMG 2 E MUNCY 41.20N 76.75W
09/08/2012 LYCOMING PA TRAINED SPOTTER
RADIO TOWER KNOCKED DOWN
0230 PM TSTM WND DMG LANCASTER 40.04N 76.30W
09/08/2012 LANCASTER PA TRAINED SPOTTER
TREES AND WIRES DOWN. TRAINED SPOTTER ALSO REPORTS
FUNNEL CLOUD.
&&
EVENT NUMBER CTP1200427 CTP1200428 CTP1200429 CTP1200430 CTP1200431
CTP1200432 CTP1200433 CTP1200434 CTP1200435 CTP1200436 CTP1200438
CTP1200437 CTP1200439
COLBERTLocal storm report, Sep 8, 3:04 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
304 PM EDT SAT SEP 08 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM TSTM WND DMG 2 N RED LION 39.93N 76.61W
09/08/2012 YORK PA PUBLIC
POWER POLE BLOWN DOWN AND SPARKING IN ROADWAY
&&
EVENT NUMBER CTP1200440
COLBERTThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 7, 9:01 PM EDT | Special Weather Statement | CTP | Mifflin | 44 min |
| Sep 8, 7:25 AM EDT | Special Weather Statement | CTP | Elk | 35 min |
| Sep 8, 10:11 AM EDT | Special Weather Statement | CTP | Elk, McKean | 64 min |
| Sep 8, 11:07 AM EDT | Special Weather Statement | CTP | Cameron, Clearfield, Elk, Potter | 53 min |
| Sep 8, 11:44 AM EDT | Special Weather Statement | CTP | Bedford, Blair, Cambria, Centre, Somerset | 61 min |
| Sep 8, 11:49 AM EDT | Severe Thunderstorm Warning | CTP | Cameron, Clearfield, Clinton, Elk, Potter, Tioga | 56 min |
| Sep 8, 11:57 AM EDT | Severe Thunderstorm Warning | CTP | Bedford, Blair, Cambria, Centre, Clearfield, Huntingdon and 1 more | 63 min |
| Sep 8, 12:32 PM EDT | Severe Thunderstorm Warning | CTP | Cameron, Centre, Clearfield, Clinton, Lycoming, Potter and 1 more | 58 min |
| Sep 8, 12:55 PM EDT | Severe Thunderstorm Warning | CTP | Bedford, Blair, Centre, Cumberland, Franklin, Fulton and 6 more | 65 min |
| Sep 8, 1:09 PM EDT | Severe Thunderstorm Warning | CTP | Adams, Franklin, York | 51 min |
| Sep 8, 1:29 PM EDT | Severe Thunderstorm Warning | CTP | Centre, Clinton, Huntingdon, Juniata, Lycoming, Mifflin and 5 more | 61 min |
| Sep 8, 1:43 PM EDT | Severe Thunderstorm Warning | CTP | Adams, Cumberland, Dauphin, Franklin, Juniata, Northumberland and 3 more | 62 min |
| Sep 8, 1:55 PM EDT | Severe Thunderstorm Warning | CTP | Dauphin, Lancaster, Lebanon, York | 65 min |
| Sep 8, 2:11 PM EDT | Severe Thunderstorm Warning | CTP | Columbia, Dauphin, Lebanon, Lycoming, Montour, Northumberland and 4 more | 94 min |
| Sep 8, 2:46 PM EDT | Areal Flood Advisory | CTP | Lancaster, Lebanon, Schuylkill, York | 3 hr |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.